Dystonic reaction associated with dextromethorphan ingestion in a toddler

Craig R. Warden, Douglas S. Diekema, William O. Robertson

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

Introduction: Accidental ingestions of cough and cold preparations containing dextromethorphan (DM) are common in the toddler age group and rarely have serious consequences. Even large intentional overdoses by adults seldom lead to serious morbidity. There have been no previous reports of an extrapyramidal reaction due to a DM ingestion. Case report: We report a 30- month-old girl who ingested approximately 38 mg/kg dextromethorphan. She presented with opisthotonus, ataxia, and bidirectional nystagmus. There was no change in her status with the administration of naloxone. The child was given diphenhydramine with clearing of her opisthotonus but persistence of her ataxia and nystagmus. Discussion: A moderate ingestion of dextromethorphan in a toddler resulted in extrapyramidal symptoms with opisthotonus that responded to diphenhydramine. Dextromethorphan is known to have complex CNS effects and, in sufficient doses, may have dopamine receptor blocking activity resulting in this dystonic reaction.

Original languageEnglish (US)
Pages (from-to)214-215
Number of pages2
JournalPediatric emergency care
Volume13
Issue number3
DOIs
StatePublished - Jun 1 1997

Keywords

  • Acute dystonic reaction
  • Dextromethorphan
  • Extrapyramidal symptoms
  • Opisthotonus

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Fingerprint Dive into the research topics of 'Dystonic reaction associated with dextromethorphan ingestion in a toddler'. Together they form a unique fingerprint.

Cite this